Illinois, 2010

Hail and Damaging Winds in Illinois, July 11, 2010

July 11, 2010 · NWS PAH · 4 events in 2 counties and zones

A seasonably strong upper level jet streak extended from the central Rockies into the Ozark Mountains, to the immediate south of a well-defined shortwave trough translating east-southeastward through the Lower Missouri Valley. This shortwave trough moved east through the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A seasonably strong upper level jet streak extended from the central Rockies into the Ozark Mountains, to the immediate south of a well-defined shortwave trough translating east-southeastward through the Lower Missouri Valley. This shortwave trough moved east through the Mid-Mississippi Valley. An associated weak surface low accompanied the upper system eastward. Scattered thunderstorms increased during the heat of the afternoon, and isolated microbursts occurred in the Marion/Carbondale area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 2:10 AM CST, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 11, 2:10 AM CST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT SUN JUL 11 2010

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE CONTINUE TO BE PRECIP CHANCES
OVER THE NEXT SEVEN DAYS.

PRECIP CHANCES INCREASE FROM WEST TO EAST ACROSS THE REGION STARTING
TODAY WITH THE APPROACH OF A SURFACE TROF AND A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ACROSS THE REGION IN WEST NORTHWEST FLOW
ALOFT.

THE BEST CHANCE FOR PRECIP WILL BE MONDAY NIGHT INTO TUESDAY AS
THE SURFACE BOUNDARY AND ASSOCIATED SHORT WAVE ACTUALLY CROSS THE
REGION. PRECIP COVERAGE SHOULD BE FAIRLY WIDESPREAD WITH THE
PASSAGE OF THIS SYSTEM SO MOST AREAS SHOULD GET A DECENT AMOUNT
OF MUCH NEEDED RAINFALL. PRECIP CHANCES TAPER OFF FROM WEST TO
EAST TUESDAY NIGHT INTO WEDNESDAY AS THE SYSTEM MOVES OFF TO THE
EAST.

WEDNESDAY NIGHT LOOKS DRY BUT BEYOND THAT LONG RANGE MODELS BEGIN
TO DIVERGE. THE ECMWF TRIES TO BUILD THE UPPER RIDGE BACK ACROSS
THE REGION LIMITING CONVECTIVE CHANCES TO MAINLY DIURNAL...WHILE
THE GFS KEEPS THE REGION IN WEST NORTHWEST FLOW ALOFT...DROPS A
FRONT INTO THE REGION...AND HANGS IT UP. CURRENT GRIDS REFLECT
THE DIURNAL SCENARIO SO WILL NOT CHANGE AT THIS POINT UNTIL THERE
IS BETTER AGREEMENT BETWEEN MODELS.

&&

.AVIATION...
VFR CONDITIONS WILL CARRY THROUGH THE MORNING HOURS...WITH SCT-BKN
CUMULUS DEVELOPING BY MID TO LATE MORNING. OUTFLOW FROM REMNANT MCS
ACTIVITY AND THE APPROACH OF AN UPPER LEVEL WAVE FROM THE PLAINS
WILL HEIGHTEN THE POTENTIAL FOR SCATTERED THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND TONIGHT. UNCERTAINTY WITH REGARD TO TIMING
AND COVERAGE WARRANTS NOTHING MORE THAN INCLUSION OF CB QUALIFIER AT
THIS POINT...THIS AFTERNOON AND EVENING AT KCGI AND KPAH...MAINLY
TONIGHT AT KEVV AND KOWB. NEAR CALM WINDS AT NIGHT WILL REMAIN LESS
THAN 10 KNOTS FROM THE SOUTH/SOUTHWEST DURING THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Jul 11, 9:18 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT SUN JUL 11 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1018 AM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE REGION TODAY AND
TONIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD BECOME
SEVERE...MAINLY ACROSS PORTIONS OF SOUTHEAST MISSOURI...ALONG AND
WEST OF A LINE FROM MARBLE HILL TO DEXTER...THIS AFTERNOON.

MINOR FLOODING WILL CONTINUE ON PARTS OF THE MISSISSIPPI RIVER.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE
MOST LIKELY PERIOD TO EXPERIENCE THUNDERSTORMS IS MONDAY INTO
TUESDAY. AFTER THAT...MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE THE REST OF THE WEEK. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS AREAS OF
SOUTHEAST MISSOURI ALONG AND WEST OF A MARBLE HILL TO DEXTER LINE.

RST

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 11, 2:15 PM CST to 2:30 PM CST
Where
Williamson County, 0.5 mi SE of Herrin to 2 mi E of Johnston City
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.795, -89.023

A microburst averaging about one mile wide tracked seven miles from the southeast side of Herrin eastward across the Johnston City area. The primary damage consisted of numerous trees and tree limbs down, along with some power lines. Several power poles were broken just east of Herrin. One of the downed power poles caused power lines to fall on a moving car, trapping the occupants of the car until the power company arrived. Rail traffic was halted by a tree across a railroad track. A porch roof was damaged between Herrin and Johnston City. There were numerous power outages, prompting a nighttime curfew for Johnston City. Trees were down across streets. There was minor damage to a few homes in Johnston City, primarily due to downed trees and limbs. A chimney was blown onto a pickup truck in Johnston City, shattering the windshield and denting it. Peak winds were estimated near 75 mph.

Hail, Williamson

When
July 11, 2:25 PM CST
Where
Williamson County, Johnston City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.820, -88.930

Thunderstorm Wind, Jackson

When
July 11, 4:45 PM CST
Where
Jackson County, 1 mi S of Carbondale
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.706, -89.220

Trees up to eight inches in diameter were blown down. Power lines were down.

Hail, Jackson

When
July 11, 4:45 PM CST
Where
Jackson County, 1 mi S of Carbondale
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.706, -89.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243248, 243239, 243241, 243243.